Radiation induced proctitis is a fairly common complication following radiation therapy or brachytherapy treatments for prostate cancer.
According toDr.PeterScardino's "Prostate
Book", "Radiation proctitis (inflamation of the rectum) can cause diarrhea, pain while passing stools and bleeding or ulceration of the rectal wall over the prostate."
I began noticing symptoms about
6-weeks after my radiation treatment ended on July of '06.
My symptoms started with rectal bleeding, painful BMs and anal fissures (small tears in anus membrane).
I went back to my Radiation/Oncologist. He recommended stool softners to alleviate painful BMs, a low fibre diet to help curb alternate constipation/diarreah symptoms.I also was told to take stitz baths (hygenic baths), which at the time I never heard of. Other treatments can include
topical steroids to relieve rectal burning. My symptoms are now gratefully gone after almost a year from start of treatment.
What I experienced was acute radiation proctitis. This occurs in about
5-20% of men treated by radiation therapy. These percentages are greatly reduced by Intensity Modulated Radiation Therapy (IMRT)...only 2-5%.
Embarassing? I hope not. Radiation induced proctitis is simply part of the prostate cancer equation.
If you are experiencing radiation induced proctitis or similar symptoms, call your doctor. Your comments are appreciated,
even if your radiation treatment smptoms are not as numerous or severe.
Biopsy: Gleason 10, positive cores unsure
Intermittant Hormone Therapy: 12/15/05
open Surgery: 02/14/06
Radiation Therapy: 06/05/06 thru 07/25/06.
Diagnosis: T3b Seminal Vesicle Involvemennt, Gleason 5+4
Current PSA: .01
Post Edited (veteran1) : 7/2/2007 9:26:29 AM (GMT-6)